Alert archive / Iowa / Wind Advisories in 2025

Wind Advisory 6, NWS Des Moines, IA

March 22, 202544 counties in Iowa

NWS Des Moines, IA issued this wind advisory at Mar 22, 2025, 2:22 PM CDT for 44 counties in Iowa. It took effect at Mar 23, 2025, 10:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 22, 2025, 2:22 PM CDT (19:22 UTC)
In effect from
Mar 23, 2025, 10:00 AM CDT
Expired
Mar 23, 2025, 7:00 PM CDT
In force
9 hr
Issued by
NWS Des Moines, IA
All 44 counties

Adair County, IA, Appanoose County, IA, Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cerro Gordo County, IA, Clarke County, IA, Crawford County, IA, Dallas County, IA, Davis County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Jasper County, IA, Kossuth County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Monroe County, IA, Palo Alto County, IA, Pocahontas County, IA, Polk County, IA, Poweshiek County, IA, Sac County, IA, Story County, IA, Tama County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 40 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.4 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2025-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2025-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1584 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

845 
WWUS73 KDMX 221922
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
222 PM CDT Sat Mar 22 2025

IAZ004-015-023-033-034-044-045-230530-
/O.NEW.KDMX.WI.Y.0006.250323T1500Z-250324T0000Z/
Emmet-Palo Alto-Pocahontas-Sac-Calhoun-Crawford-Carroll-
Including the cities of Fonda, Pocahontas, Emmetsburg, Laurens,
Manson, Pomeroy, Schaller, Early, Odebolt, Estherville, Sac City,
Rockwell City, Lake View, Carroll, Lake City, Gilmore City,
Denison, Rolfe, and Wall Lake
222 PM CDT Sat Mar 22 2025

...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM CDT SUNDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts to near 50 mph 
  expected.

* WHERE...Emmet, Palo Alto, Pocahontas, Calhoun, Carroll, Crawford, 
  and Sac Counties.

* WHEN...From 10 AM to 7 PM CDT Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...There remains some uncertainty with the 
  coverage for Sunday.  The advisory may be extended farther east 
  across northern Iowa in the next forecast cycle early Sunday 
  morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

REV
5 follow-up statements
676 
WWUS73 KDMX 230222
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
922 PM CDT Sat Mar 22 2025

IAZ004-015-023-033-034-044-045-231230-
/O.CON.KDMX.WI.Y.0006.250323T1500Z-250324T0000Z/
Emmet-Palo Alto-Pocahontas-Sac-Calhoun-Crawford-Carroll-
Including the cities of Wall Lake, Fonda, Gilmore City, Rockwell
City, Odebolt, Early, Laurens, Denison, Schaller, Manson, Lake
City, Carroll, Emmetsburg, Estherville, Sac City, Lake View,
Pomeroy, Rolfe, and Pocahontas
922 PM CDT Sat Mar 22 2025

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 7 PM CDT SUNDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Emmet, Palo Alto, Pocahontas, Calhoun, Carroll, Crawford, 
  and Sac Counties.

* WHEN...From 10 AM to 7 PM CDT Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Ansorge
637 
WWUS73 KDMX 230727
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
227 AM CDT Sun Mar 23 2025

IAZ004-015-023-033-034-044-045-231730-
/O.CON.KDMX.WI.Y.0006.250323T1500Z-250324T0000Z/
Emmet-Palo Alto-Pocahontas-Sac-Calhoun-Crawford-Carroll-
Including the cities of Sac City, Lake City, Schaller, Odebolt,
Denison, Fonda, Pomeroy, Pocahontas, Rolfe, Laurens, Early,
Manson, Emmetsburg, Lake View, Gilmore City, Rockwell City, Wall
Lake, Estherville, and Carroll
227 AM CDT Sun Mar 23 2025

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 7 PM 
CDT THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts to near 45 mph 
  expected.

* WHERE...Emmet, Palo Alto, Pocahontas, Calhoun, Carroll, Crawford, 
  and Sac Counties.

* WHEN...From 10 AM this morning to 7 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$
913 
WWUS73 KDMX 231434
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
934 AM CDT Sun Mar 23 2025

IAZ004-015-023-033-034-044-045-240000-
/O.CON.KDMX.WI.Y.0006.250323T1500Z-250324T0000Z/
Emmet-Palo Alto-Pocahontas-Sac-Calhoun-Crawford-Carroll-
Including the cities of Estherville, Lake City, Carroll, Rockwell
City, Gilmore City, Odebolt, Manson, Rolfe, Laurens, Denison,
Emmetsburg, Lake View, Wall Lake, Schaller, Pocahontas, Fonda,
Early, Pomeroy, and Sac City
934 AM CDT Sun Mar 23 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts to near 45 mph 
  expected.

* WHERE...Emmet, Palo Alto, Pocahontas, Calhoun, Carroll, Crawford, 
  and Sac Counties.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Dodson
764 
WWUS73 KDMX 231916
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
216 PM CDT Sun Mar 23 2025

IAZ005>007-016-017-024>028-035>039-046>050-058>062-071>075-083>086-
095>097-240000-
/O.EXA.KDMX.WI.Y.0006.000000T0000Z-250324T0000Z/
Kossuth-Winnebago-Worth-Hancock-Cerro Gordo-Humboldt-Wright-
Franklin-Butler-Bremer-Webster-Hamilton-Hardin-Grundy-Black Hawk-
Greene-Boone-Story-Marshall-Tama-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Adair-Madison-Warren-Marion-Mahaska-Clarke-Lucas-Monroe-
Wapello-Wayne-Appanoose-Davis-
Including the cities of Perry, Gladbrook, Kanawha, Parkersburg,
Toledo, Waukee, Garner, Belmond, Conrad, Dysart, Bloomfield,
Guthrie Center, Ottumwa, Seymour, Ackley, Earlham, Wellsburg,
Bayard, Panora, Indianola, Mason City, Humeston, Traer, Ames,
Dumont, Northwood, Manly, Des Moines, Corydon, Jefferson,
Chariton, Centerville, Iowa Falls, Greene, Carlisle,
Marshalltown, Casey, Allison, Newton, Tama, Waverly, Grundy
Center, Aplington, Boone, Stuart, Adair, Hampton, Norwalk, Pella,
Allerton, Forest City, Algona, Britt, Shell Rock, Grinnell,
Eldora, Fort Dodge, Fontanelle, Adel, Albia, Greenfield, Lake
Mills, Knoxville, Eagle Grove, Osceola, Clear Lake, Winterset,
Waterloo, Webster City, Cedar Falls, Clarksville, Reinbeck,
Humboldt, Oskaloosa, Dike, and Clarion
216 PM CDT Sun Mar 23 2025

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Portions of central, north central, northeast, south 
  central, southeast, southwest, and west central Iowa.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

IAZ004-015-023-033-034-044-045-240000-
/O.CON.KDMX.WI.Y.0006.000000T0000Z-250324T0000Z/
Emmet-Palo Alto-Pocahontas-Sac-Calhoun-Crawford-Carroll-
Including the cities of Rockwell City, Lake View, Wall Lake, Sac
City, Odebolt, Pocahontas, Laurens, Carroll, Manson, Rolfe,
Fonda, Estherville, Lake City, Gilmore City, Denison, Emmetsburg,
Early, Schaller, and Pomeroy
216 PM CDT Sun Mar 23 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Emmet, Palo Alto, Pocahontas, Calhoun, Carroll, Crawford, 
  and Sac Counties.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

REV
005 
WWUS73 KDMX 232356
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
656 PM CDT Sun Mar 23 2025

IAZ004>007-015>017-023>028-033>039-044>050-058>062-071>075-083>086-
095>097-240100-
/O.EXP.KDMX.WI.Y.0006.000000T0000Z-250324T0000Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Guthrie-Dallas-Polk-Jasper-Poweshiek-
Adair-Madison-Warren-Marion-Mahaska-Clarke-Lucas-Monroe-Wapello-
Wayne-Appanoose-Davis-
Including the cities of Carlisle, Mason City, Parkersburg,
Algona, Iowa Falls, Kanawha, Lake City, Des Moines, Bayard,
Britt, Albia, Winterset, Lake Mills, Guthrie Center, Fort Dodge,
Laurens, Dumont, Gilmore City, Norwalk, Toledo, Wellsburg,
Greene, Allison, Marshalltown, Odebolt, Adel, Wall Lake, Casey,
Perry, Pocahontas, Ames, Tama, Seymour, Clarion, Ottumwa, Ackley,
Humeston, Denison, Garner, Manly, Panora, Webster City,
Gladbrook, Estherville, Oskaloosa, Adair, Boone, Traer, Hampton,
Eldora, Earlham, Jefferson, Knoxville, Sac City, Humboldt,
Reinbeck, Waverly, Shell Rock, Indianola, Aplington, Lake View,
Emmetsburg, Conrad, Carroll, Newton, Dysart, Allerton, Belmond,
Fontanelle, Bloomfield, Corydon, Waukee, Osceola, Schaller,
Pella, Forest City, Clear Lake, Northwood, Eagle Grove, Cedar
Falls, Stuart, Chariton, Centerville, Grundy Center, Clarksville,
Early, Fonda, Pomeroy, Rolfe, Rockwell City, Grinnell, Dike,
Manson, Waterloo, and Greenfield
656 PM CDT Sun Mar 23 2025

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

Wind speeds are diminishing early this evening and thus the advisory 
will be allowed to expire. Wind gusts up to 35 MPH will be possible 
for a few more hours.

$$

Ansorge

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Mar 22, 12:57 PM CDT, 1 hour 25 minutes earlier. Its key messages:

  • Quiet today with increasing south winds.
  • Increased rain chances (30-50%) tonight into Sunday morning with gusty west winds (gusts 45 mph possible) Sun afternoon
  • Seasonal temps into next week, but warming by the end of the next work week. Periodic chances of light rain during the week as well.
Area forecast discussion, Mar 22, 12:57 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1257 PM CDT Sat Mar 22 2025

 ...Updated for the 18z Aviation Discussion...

.KEY MESSAGES...

- Quiet today with increasing south winds.

- Increased rain chances (30-50%) tonight into Sunday morning
  with gusty west winds (gusts 45 mph possible) Sun afternoon

- Seasonal temps into next week, but warming by the end of the
  next work week. Periodic chances of light rain during the
  week as well.

&&

.DISCUSSION...
Issued at 337 AM CDT Sat Mar 22 2025

Relatively quiet conditions overnight as surface ridge slides into
western Iowa.  Clear skies and light winds have allowed temperatures
to fall in western Iowa, particularly over areas where snowpack
still exists with readings in the upper teens to lower 20s.  Farther
east, winds are a bit stronger with temperatures remaining in the
low 30s.  The surface ridge slides east relatively quickly this
morning ahead of an approaching shortwave set to pass through the
region tonight into Sunday morning.  Warm advection intensifies into
the afternoon with strengthening south winds as the pressure
gradient tightens.  Snow cover continues to impact highs in west
central into north central Iowa into the afternoon although the
breezy conditions/mixing will keep differences compared to no snow
locations somewhat limited.

Weak theta-e advection pushes across northern Iowa this evening with
a few isolated showers.  However, the better forcing arrives
overnight into Sunday morning with the surface boundary with
isolated to scattered shower activity expanding across central Iowa.
Some weak instability may lead to an isolated storm or two in
southeast Iowa with little severe threat at this time.  The shower
threat remains in the east and northeast on Sunday morning, however
strong subsidence moves into the state from west to east during the
day, effectively ending precipitation chances. Otherwise, windy
conditions are expected with decent mixing by afternoon as clearing
expands across the state.  Wind headlines are appearing more likely
for portions of the forecast area for Sunday afternoon, particularly
in the more favorable open areas of the Des Moines lobe in northern
Iowa.

Much of the upcoming week is dominated by upper flow from the
northwest before upper ridging arrives toward the end of the work
week. Several fast moving shortwave drop southeast into the Midwest
with the threat for some light precipitation.  First system arrives
Monday night into Tuesday with another Thursday night into Friday
morning.  Thermally, temperatures languish or slowly warm through
mid week with more significant warming by Friday as thermal ridging
from the west expands toward the state.  The system which approaches
towards next weekend is shows relatively big differences when
comparing the deterministic runs, however the ensemble output from
GEFS and Euro both indicate at least some precipitation around
Saturday, likely somewhat convective given relatively "warm"
conditions and increasing moisture, but much too early to determine
severe potential, if any.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1257 PM CDT Sat Mar 22 2025

Main challenge will be lowering cigs/shower chances and winds.
LLWS continues tonight prior to the onset of possible showers.
Mainly PROB30 groups outlooked for now with potential for MVFR
cigs aft 10z southeast (OTM) and north (FOD,MCW,ALO) aft 14z
through end of period. There's also a weak signal for convection
southeast, but for now will leave out given the lack of
significant CAPE in soundings. Mainly affecting OTM, if at all.
/rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Cogil
AVIATION...REV
Hazardous weather outlook, Mar 22, 4:11 AM CDT, 10 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
411 AM CDT Sat Mar 22 2025

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-230915-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
411 AM CDT Sat Mar 22 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Showers and storms return tonight into Sunday morning. A few
storms far south or southeast overnight could have small hail or
gusty winds, but the overall risk for severe weather remains low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Gusty winds are expected on Sunday and may be accompanied by
elevated fire weather conditions in locations where rain does not
occur or is minimal overnight into Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Wind Advisories in Iowa, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.